MAUDE Adverse Event Report: SYNTHES MONUMENT 17.0MM CANNULATED DRILL BIT LARGE QC/300MM; BIT,DRILL

SYNTHES MONUMENT 17.0MM CANNULATED DRILL BIT LARGE QC/300MM; BIT,DRILL
Catalog Number 357.394
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/03/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient information not available for reporting.Device is an instrument and is not implanted/explanted.Date returned to manufacturer.Subject device has been received and is currently in the evaluation process.Investigation is ongoing; no conclusion could be drawn as product is entering the complaint system.Device history records review was conducted.The report indicates that the: dhr review.Part # 357.394.Synthes lot # u206705.Supplier lot # u206705.Release to warehouse date: 30 sep 2014.Supplier: (b)(4).No ncr's were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product, and any subcomponents, which would contribute to this complaint condition.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that a reamer broke during a hip fracture open reduction internal fixation (orif) with a trochanteric fixation nail (tfn) on (b)(6) 2017.While opening reaming for a femoral nail, the reamer broke where it was attached to the drill.The surgeon had already gotten down as far as he needed to when this occurred.He then removed the backed out the reamer (no fragments were created or left behind when the break occurred.There was no reported surgical delay.No additional x-rays were required.The procedure was completed successfully with the patient in stable condition.This complaint is for one (1) device.Concomitant devices report: [unknown femoral nail] (part #: unknown, lot #: unknown, quantity: 1) and [unknown stryker drill] (part #: unknown, lot #: unknown, quantity: 1) this report is 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Customer quality (cq) engineering investigation: this complaint is confirmed.Whether this complaint can be replicated at customer quality (cq) is not applicable for this complaint condition as the returned device is already broken.Visual inspection under 5x magnification, device history record (dhr) review and drawing review were performed as part of this investigation.Ti trochantric fixation nail system - screw option technique guide was reviewed during investigation.Visual inspection: as complaint suggests, the feature of the reamer located at the proximal end was found broken.The broken feature was returned with the complaint and hence there is no missing fragment.This feature attaches to the drill.This is a narrowest feature of the drill bit, the device is broken at the weakest spot.The rest of the reamer is in very good condition with some minimal wear marks on the drilling tip which does not impact functionality.Dhr review: part # 357.394, synthes/ supplier lot # u206705.Release to warehouse date: 30 sep 2014.Supplier: (b)(4).No ncr's were generated during production.Review of the device history record showed that there were no issues with the material, hardness and during the manufacturing of this product that would contribute to this complaint condition.Drawing review: 17 mm cannulated drill bit (large) drawings were reviewed.The diameter of the broken coupling feature measured within specification at 5.97 mm (spec: 6 mm +0/-0.05).No drawing issues or discrepancies were noted.The design is adequate for its intended use and did not contribute to this complaint condition.No definitive root cause was able to be determined however the failure mode is probably associated with application of torque on the drill bit when the power drill is not completely engaged with the proximal assembly feature of the returned reaming device.This would inhibit balanced distribution of the force through the reaming drill bit and result in the observed complaint condition.Date returned to manufacturer.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
17.0MM CANNULATED DRILL BIT LARGE QC/300MM
Common Device Name
BIT,DRILL
Manufacturer (Section D)
SYNTHES MONUMENT
1051 synthes ave
monument CO 80132
MDR Report Key6973392
Report Number1719045-2017-11104
Device Sequence Number13752318
Product Code HTW
UDI-Device Identifier10886982196194
UDI-Public(01)10886982196194(10)U206705
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/03/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number357.394
Device Lot NumberU206705
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/17/2017
Initial Date Received by Manufacturer 10/03/2017
Supplement Date Received by Manufacturer11/29/2017
Initial Report FDA Received Date10/24/2017
Supplement Report FDA Received Date11/29/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1